Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Proceedings of the American Mathematical Society
Proceedings of the American Mathematical Society
ISSN 1088-6826(online) ISSN 0002-9939(print)

 

On the intermediate integral
for Monge-Ampère equations


Author: Jeanne Nielsen Clelland
Journal: Proc. Amer. Math. Soc. 128 (2000), 527-531
MSC (1991): Primary 35A30; Secondary 58A15
Published electronically: July 8, 1999
MathSciNet review: 1641669
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Goursat showed that in the presence of an intermediate integral, the problem of solving a second-order Monge-Ampère equation can be reduced to solving a first-order equation, in the sense that the generic solution of the first-order equation will also be a solution of the original equation. An attempt by Hermann to give a rigorous proof of this fact contains an error; we show that there exists an essentially unique counterexample to Hermann's assertion and state and prove a correct theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35A30, 58A15

Retrieve articles in all journals with MSC (1991): 35A30, 58A15


Additional Information

Jeanne Nielsen Clelland
Affiliation: Department of Mathematics, University of Colorado, Boulder, Colorado 80309
Email: Jeanne.Clelland@Colorado.edu

DOI: http://dx.doi.org/10.1090/S0002-9939-99-05136-9
PII: S 0002-9939(99)05136-9
Keywords: Method of the intermediate integral, Monge-Amp\`ere equations, exterior differential systems
Received by editor(s): April 6, 1998
Published electronically: July 8, 1999
Additional Notes: This research was supported in part by NSF grant DMS-9627403.
Communicated by: Lesley M. Sibner
Article copyright: © Copyright 1999 American Mathematical Society